Advanced Search
Article Contents
Article Contents

Steady states in hierarchical structured populations with distributed states at birth

Abstract Related Papers Cited by
  • We investigate steady states of a quasilinear first order hyperbolic partial integro-differential equation. The model describes the evolution of a hierarchical structured population with distributed states at birth. Hierarchical size-structured models describe the dynamics of populations when individuals experience size-specific environment. This is the case for example in a population where individuals exhibit cannibalistic behavior and the chance to become prey (or to attack) depends on the individual's size. The other distinctive feature of the model is that individuals are recruited into the population at arbitrary size. This amounts to an infinite rank integral operator describing the recruitment process. First we establish conditions for the existence of a positive steady state of the model. Our method uses a fixed point result of nonlinear maps in conical shells of Banach spaces. Then we study stability properties of steady states for the special case of a separable growth rate using results from the theory of positive operators on Banach lattices.
    Mathematics Subject Classification: 92D25, 47N60, 47D06, 35B35.


    \begin{equation} \\ \end{equation}
  • [1]

    A. S. Ackleh, K. Deng and S. Hu, A quasilinear hierarchical size-structured model: Well-posedness andapproximation, Appl. Math. Optim., 51 (2005), 35-59.


    A. S. Ackleh and K. Ito, Measure-valued solutions for a hierarchically size-structured population, J. Differential Equations, 217 (2005), 431-455.


    R. A. Adams and J. J. F. Fournier, "Sobolev Spaces," 2nd edition, Pure and Applied Mathematics (Amsterdam), 140, Elsevier/Academic Press, Amsterdam, 2003.


    H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Rev., 18 (1976), 620-709.


    W. Arendt, A. Grabosch, G. Greiner, U. Groh, H. P. Lotz, U. Moustakas, R. Nagel, F. Neubrander and U. Schlotterbeck, "One-Parameter Semigroups of Positive Operators," Lecture Notes in Mathematics, 1184, Springer-Verlag, Berlin, 1986.


    À. Calsina and J. Saldań, Asymptotic behavior of a model ofhierarchically structured population dynamics, J. Math. Biol., 35 (1997), 967-987.


    À. Calsina and J. Saldañ, Basic theory for a class of models ofhierarchically structured population dynamics with distributed states in the recruitment, Math. Models Methods Appl. Sci., 16 (2006), 1695-1722.


    J. M. Cushing, The dynamics of hierarchical age-structured populations, J. Math. Biol., 32 (1994), 705-729.


    J. M. Cushing, "An Introduction to Structured Population Dynamics," CBMS-NSF Regional Conference Series in Applied Mathematics, 71, SIAM, Philadelphia, PA, 1998.


    K. Deimling, "Nonlinear Functional Analysis," Springer-Verlag, Berlin, 1985.


    K.-J. Engel and R. Nagel, "One-Parameter Semigroups for Linear Evolution Equations," Graduate Texts in Mathematics, 194, Springer-Verlag, New York 2000.


    J. Z. Farkas, D. M. Green and P. Hinow, Semigroup analysis ofstructured parasite populations, Math. Model. Nat. Phenom., 5 (2010), 94-114.


    J. Z. Farkas and T. Hagen, Stability and regularity results for asize-structured population model, J. Math. Anal. Appl., 328 (2007), 119-136.


    J. Z. Farkas and T. Hagen, Asymptotic analysis of a size-structured cannibalism model with infinite dimensional environmental feedback, Commun. Pure Appl. Anal., 8 (2009), 1825-1839.


    J. Z. Farkas and T. Hagen, Hierarchical size-structured populations: The linearized semigroup approach, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal., 17 (2010), 639-657.


    J. Z. Farkas and P. Hinow, On a size-structured two-phase population model with infinite states-at-birth, Positivity, 14 (2010), 501-514.


    A. Grabosch and H. J. A. M. Heijmans, Cauchy problems with state-dependent time evolution, Japan J. Appl. Math., 7 (1990), 433-457.


    M. E. Gurtin and R. C. MacCamy, Non-linear age-dependent population dynamics, Arch. Rational Mech. Anal., 54 (1974), 281-300.


    S. M. Henson and J. M. Cushing, Hierarchical models of intra-specific competition: Scramble versus contest, J. Math. Biol., 34 (1996), 755-772.


    S. R.-J. Jang and J. M. Cushing, A discrete hierarchical model ofintra-specific competition, J. Math. Anal. Appl., 280 (2003), 102-122.


    S. R.-J. Jang and J. M. Cushing, Dynamics of hierarchical models in discrete-time, J. Difference Equ. Appl., 11 (2005), 95-115.


    N. Kato, A principle of linearized stability for nonlinear evolution equations, Trans. Amer. Math. Soc., 347 (1995), 2851-2868.


    J. A. J. Metz and O. Diekmann, Age dependence, in "The Dynamics of Physiologically Structured Populations" (Amsterdam, 1983), Lecture Notes in Biomath., 68, Springer, Berlin, 1986.


    J. Prüss, On the qualitative behavior of populations with age-specific interactions, Comput. Math. Appl., 9 (1983), 327-339.


    S. L. Tucker and S. O. Zimmerman, A nonlinear model of population dynamics containing an arbitrary number of continuous structure variables, SIAM J. Appl. Math., 48 (1988), 549-591.


    Ch. Walker, Global bifurcation of positive equilibria in nonlinear population models, J. Diff. Eq., 248 (2010), 1756-1776.


    G. F. Webb, "Theory of Nonlinear Age-Dependent Population Dynamics," Monographs and Textbooks in Pure and Applied Mathematics, 89, Marcel Dekker, Inc., New York, 1985.


    K. Yosida, "Functional Analysis," Reprint of the sixth (1980) edition, Classics in Mathematics, Springer-Verlag, Berlin, 1995.

  • 加载中

Article Metrics

HTML views() PDF downloads(43) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint